Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 455, NWS Midland/Odessa, TX

June 28, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 2007, 2:01 AM MDT for Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2007, 2:01 AM MDT (08:01 UTC)
Expired
Jun 28, 2007, 3:00 AM MDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 280804
SVRMAF
NMC015-280900-
/O.NEW.KMAF.SV.W.0455.070628T0801Z-070628T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 AM MDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 300 AM MDT

* AT 159 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS OF 58 MPH AT THE      
  ARTESIA AIRPORT. HAIL TO THE SIZE OF A PENNY MAY ALSO OCCUR. OTHER 
  STRONG TO SEVERE STORMS ARE BETWEEN ARTESIA AND LOCO HILLS...      
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL EDDY COUNTY...
  ARTESIA...
  ATOKA...
  LAKEWOOD...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3263 10385 3252 10479 3295 10483 3294 10385

$$
1 follow-up statement
000 
WWUS54 KMAF 280827
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CDT THU JUN 28 2007

NMC015-280900-
/O.CON.KMAF.SV.W.0455.000000T0000Z-070628T0900Z/
EDDY NM-
224 AM MDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR NORTHERN EDDY COUNTY...

AT 224 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
LAKEWOOD...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS PART OF BROKEN 
LINE OF THUNDERSTORMS EXTENDING ACROSS EDDY COUNTY FROM NORTH OF  
QUEEN...TO NEAR AVALON...TO LOCO HILLS.

SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE...CENTRAL 
EDDY COUNTY...LAKEWOOD...AVALON...CARLSBAD...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY 
CLOUD TO GROUND LIGHTNING.  

LAT...LON 3263 10385 3252 10479 3295 10483 3294 10385

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:47 PM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 2:47 PM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT WED JUN 27 2007

.DISCUSSION...
AFTER LAST NIGHTS WIDESPREAD SEVERE WEATHER...IT APPEARS THAT
TONIGHT WILL BE SOMEWHAT CALMER. WEAK FRONT OR CONVECTIVE BOUNDARY
ASSOCIATED WITH LAST NIGHTS CONVECTIVE SYSTEM HAS PUSHED INTO
CENTRAL TEXAS WITH A SURFACE LOW NOW IN SOUTHWEST OKLAHOMA. AIRMASS
BEHIND BOUNDARY IS STILL QUITE MOIST...THOUGH BOUNDARY LAYER IS
SOMEWHAT COOLER THAN YESTERDAY. SPECIAL 18Z SOUNDING REVEALS LOW
LEVEL TEMPERATURES 2 DEGREES CELSIUS COOLER THAN PROGGED BY NAM
BUFR SOUNDING...SO EXPECT CAPPING TO BE MORE SIGNIFICANT THAN
SHOWN BY NAM 12Z RUN.

LOW OVER SOUTHWEST OKLAHOMA LOOKING SOMEWHAT TROPICAL IN NATURE WITH
UPPER LEVEL DIVERGENCE APPARENT ON WATER VAPOR IMAGERY. AS SUCH...
WOULD EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY INTO THE EARLY EVENING IN NORTHEAST PART OF FORECAST
AREA...WHERE CUMULUS DEVELOPMENT IS MORE WIDESPREAD ON VISIBLE
SATELLITE IMAGERY. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
POSSIBLE IN THE MOUNTAINOUS AREAS WHERE UPSLOPE FLOW COULD HELP
BREAK CAP. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ELSEWHERE. NO APPARENT EXISTING BOUNDARIES OR UPPER LEVEL WAVES
UPSTREAM...AND LOW LEVEL WINDS LARGELY NORTH TO NORTHEAST WILL
MINIMIZE CONVERGENCE ON ANY BOUNDARIES THAT MAY DEVELOP...SO LARGE
SCALE ORGANIZATION IS NOT EXPECTED. MOST ACTIVITY SHOULD DIE OFF
WITH LOSS OF HEATING.

THERE IS SOME CONCERN THAT WITH ANTECEDENT PRECIPITATION AND
PRECIPITABLE WATER NEAR 1 1/2 INCHES OVER THE LOW ROLLING PLAINS
THAT ISOLATED FLASH FLOODING COULD OCCUR. THOUGH WIDESPREAD HEAVY
RAIN IS NOT EXPECTED...ANY THUNDERSTORM THAT DEVELOPS WILL BE
CAPABLE OF INTENSE RAINFALL RATES.

PERSISTENT SHEAR AXIS REMAINS THE MAIN WEATHER CHALLENGE THROUGH
THE EXTENDED FORECAST. IT SHOULD REMAIN CLOSE ENOUGH TO THE
EASTERN PERMIAN BASIN THROUGH FRIDAY FOR A SLIGHT CHANCE TO CHANCE
OF SHOWERS AND THUNDERSTORMS...WITH LOWER POPS ACROSS THE WESTERN
PERMIAN BASIN AND THE MOUNTAINS. BY THIS WEEKEND AND EARLY NEXT
WEEK THE SHEAR AXIS IS PROGGED TO SHOW SOME SIGNS OF RETROGRADING
TO THE SOUTHWEST TOWARD NORTHERN MEXICO AS THE ROCKY MOUNTAIN HIGH
EXPANDS. SHIFTED BEST POPS TOWARD THE SOUTHEAST PERMIAN BASIN
AND THE BIG BEND CLOSEST TO THE PROJECTED PATH THIS WEEKEND THROUGH
EARLY NEXT WEEK. GENERALLY WENT COOLER THAN MEXMOS GUIDANCE
(ESPECIALLY IN THE EAST) FOR TEMPERATURES WITH PERSISTENT SHEAR
AXIS IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  85  67  86  /  30  20  30  30
CARLSBAD NM                74  95  69  92  /  30  10  20  10
DRYDEN TX                  71  90  69  89  /  30  20  20  30
FORT STOCKTON TX           70  91  67  87  /  20  10  20  20
GUADALUPE PASS TX          66  87  62  84  /  40  20  30  10
HOBBS NM                   65  93  67  90  /  20  10  20  10
MARFA TX                   61  87  58  81  /  50  20  30  10
MIDLAND INTL AIRPORT TX    68  88  68  88  /  10  10  30  20
ODESSA TX                  69  90  67  88  /  10  10  30  20
WINK TX                    70  96  69  93  /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 27, 12:48 PM MDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT WED JUN 27 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
148 PM CDT WED JUN 27 2007 /1248 PM MDT WED JUN 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE ROTATING AROUND LOW PRESSURE IN SOUTHWESTERN
OKLAHOMA THIS AFTERNOON WILL FAVOR THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS AS TEMPERATURES WARM THIS AFTERNOON...
MAINLY OVER THE LOW ROLLING PLAINS AND THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO. ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE REST OF THE
AREA. MOST ACTIVITY SHOULD WANE BY MIDNIGHT.

WITH A TROPICAL AIRMASS IN PLACE...ANY SHOWERS AND THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
RESULTING IN A SLIGHT CHANCE OF FLASH FLOODING. THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE THROUGH TONIGHT...THOUGH WINDS GUSTING TO
40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jun 28, 1:44 AM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 AM CDT THU JUN 28 2007

NMZ028-280845-
EDDY COUNTY PLAINS-
144 AM MDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF COTTONWOOD AT 144
AM MDT...MOVING SOUTH AT 15 MPH. THIS STORM IS PART OF A LARGER LINE
OF STORMS APPROACHING THE NORTH EDDY COUNTY LINE.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE FROM HOPE...TO ARTESIA...COTTONWOOD...AND
LOCO HILLS THROUGH 245 AM MDT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:58 AM MDTSevere Thunderstorm WarningMAFEddy62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.